Antidepressant discontinuation syndrome (ADS) occurs after abrupt discontinuation of an antidepressant medication. A 23-year-old man with right hippocampal agenesis demonstrated sexual crime (hypersexuality) since the age of eight and had been successfully treated with carbamazepine since the age of 13. He had required increased doses of paroxetine and carbamazepine owing to the development of an unstable affect after quitting his job. He abruptly stopped taking his medication for 3 days and his criminal behaviors re-emerged. We examined changes in brain structure and activity before and after medication cessation, using MRI and functional MRI (fMRI). The image of a girl in a swimsuit increased activity in the thalamus only after medication discontinuation. The alteration in thalamic activity might induce hypersexuality. We conclude that a primary hypersexuality had been suppressed with carbamazepine and paroxetine treatment, and the discontinuation of the medication caused the hypersexuality.
© 2012 American Academy of Forensic Sciences.